Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 110, NWS Las Vegas, NV

August 5, 2022Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 5, 2022, 9:20 AM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 9:20 AM PDT (16:20 UTC)
Expired
Aug 5, 2022, 12:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS55 KVEF 051620
FFWVEF
CAC027-NVC009-023-051945-
/O.NEW.KVEF.FF.W.0110.220805T1620Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
920 AM PDT Fri Aug 5 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...
  Southeastern Esmeralda County in south central Nevada...
  Central Nye County in south central Nevada...

* Until 1245 PM PDT.

* At 920 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Beatty, Lida, Scottys Junction, Lida Junction, Gold Point and 
  Goldfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
      3770 11673 3772 11635 3760 11612 3746 11604
      3676 11614 3658 11666 3747 11784 3750 11788

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
612 
WGUS75 KVEF 051810
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1110 AM PDT Fri Aug 5 2022

CAC027-NVC009-023-051945-
/O.CON.KVEF.FF.W.0110.000000T0000Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Esmeralda NV-Nye NV-
1110 AM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT THIS 
AFTERNOON FOR CENTRAL INYO, SOUTHEASTERN ESMERALDA AND CENTRAL NYE 
COUNTIES...

At 1110 AM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Beatty, Lida, Scottys Junction, Lida Junction, Gold Point and 
  Goldfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
      3770 11673 3772 11635 3760 11612 3746 11604
      3676 11614 3658 11666 3747 11784 3750 11788

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
233 
WGUS75 KVEF 051948
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1248 PM PDT Fri Aug 5 2022

CAC027-NVC009-023-051958-
/O.EXP.KVEF.FF.W.0110.000000T0000Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Esmeralda NV-Nye NV-
1248 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL INYO, SOUTHEASTERN 
ESMERALDA AND CENTRAL NYE COUNTIES...

The heavy rain has ended.  Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1100 PM PDT Friday for 
portions of southeast California and Nevada.

LAT...LON 3751 11790 3755 11786 3775 11761 3783 11716
      3770 11673 3772 11635 3760 11612 3746 11604
      3676 11614 3658 11666 3747 11784 3750 11788

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 AM PDT, 20 minutes earlier.

Area forecast discussion, Aug 5, 9:00 AM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 AM PDT Fri Aug 5 2022

.SYNOPSIS...An active day of showers and storms expected north and
west of I-15, while much of Clark, Mohave, and San Bernardino
Counties may see a break. Storm chances diminish over the weekend
before returning next week. Temperatures warm slightly in the coming
days but remain below normal.
&&

.UPDATE...Fairly deep vort max currently lifting across western Inyo
county has resulted in widespread precipitation across Inyo,
Esmeralda, and central Nye counties overnight with light to moderate
precipitation ongoing. Bishop has already broken a daily record
rainfall for the August 5th calendar day, with 0.65 inches of
rainfall falling since midnight and counting. Meanwhile, widespread
flooding has been reported around Death Valley where potentially
over 1 of rain has fallen and all roadways in the park are currently
closed. Additional flooding continues to impact parts of Highway 395
and SR136 near Keeler. The Flash Flood Watch continues to look good
for those western zones and a warning has been issued for southern
Inyo county through 1245 pm.

Further east, the 12z VEF sounding sampled an impressive 1.79" of
precipitable water. However, subsidence behind the vort max has kept
activity more sparse, with just some light showers currently moving
through Clark County. Anticipate breaks in the clouds and additional
destabilization fostering scattered convection shifting into Lincoln
county during the afternoon.

The current forecast appears to handle the expected trend well and
no major updates are planned this morning.

-Outler-

&&

.SHORT TERM...Today.

Overnight radar and satellite imagery shows an MCV moving northwest
across the Nevada National Security Site in the midst of an inverted
trough positioned over our area. These features are providing ascent
for scatted showers along and west of I-15, with a few embedded
thunderstorms ahead of the MCV in central Nye County. The trough
will continue to creep northward throughout the day, keeping the
best shower and storm chances confined to areas underneath and ahead
of it. Thus, the areas most likely to see precipitation today will
be Inyo, Esmeralda, Nye, and Lincoln Counties. With the ongoing
clouds and shower activity likely to persist into the daylight
hours, the development of instability across Inyo and Esmeralda
Counties is uncertain. These areas may only see shower activity with
possibly some embedded thunderstorms. Forecast soundings for Bishop
show minimal CAPE values this afternoon. However, a moist atmosphere
with skinny CAPE profiles and upper-level forcing can still produce
locally heavy rainfall. Farther east in Nye and Lincoln Counties,
less cloud cover and more destabilization is anticipated. Combined
with ascent from the trough, scattered thunderstorms are expected to
develop, with flash flooding, gust winds, and frequent lightning
likely. Because of the likelihood of heavy rainfall in the
aforementioned areas, their flash flood watches were continued
through the late evening.

Farther south and east in Clark, Mohave, and San Bernardino
Counties, the lower elevations of these areas should see a reprieve
from thunderstorm activity. While moisture will remain in place,
subsidence behind the inverted trough should preclude activity
outside of a few isolated storms on the high terrain. The 00z HREF
supports this notion, keeping most locations along and southeast of
I-15 dry. Southwestern San Bernardino County could be the exception
to this, as a small vorticity lobe drifting in the vicinity may be
enough to spark a couple storms from Barstow to Yucca Valley.

Storms will begin to fade in the evening, though activity in our
northern areas will likely be more persistent with the lift of the
trough. High temperatures this afternoon are forecast to be once
again below normal as clouds and moisture stick around.

.LONG TERM...Saturday through Thursday.

Orientation of the ridge axis suggests a downturn in thunderstorm
activity over the weekend. Latest NBM supports this idea depicting a
slight chance to chance across the higher terrain of Inyo County and
south central Nevada Saturday, then primarily over Mohave County
Sunday. High center returns closer to the Four Corners region next
week opening the door for southeast flow. The details will become
clearer as we get closer and mesoscale features become apparent, but
the main message is that the risk of severe weather and flash
flooding will return next week.
&&

.AVIATION...For Harry Reid...Light and variable winds will continue
until late morning when winds will pick up and shift to the
south/southwest. 20-25 knot southwesterly wind gusts will pick up
around 21z and are expected to drop off around 03Z. A brief period
of 8-12 knot northwesterly winds will impact the terminal area from
around 03Z to 07Z with winds becoming light and variable thereafter.
Showers will be possible in the higher terrain surrounding the Las
Vegas Valley, but are not expected to impact the terminal area.

For the rest of southern Nevada, northwest Arizona and southeast
California...The remaining Las Vegas Valley TAF sites will also
likely see showers in the higher terrain surrounding the valley, but
it is unlikely that they will see any major impacts from them. KVGT
will be light and variable through approximately 18Z when winds are
expected to begin following diurnal directional trends with
sustained wind speeds around 8-12 knots. KHND will favor a southerly
direction through 18Z when winds are expected to shift to the
southwest accompanied by 20-25 knot gusts through the afternoon and
evening. KBIH will follow typical diurnal trends with 8-12 knot
sustained speeds. Additionally, vicinity thunderstorms and showers
are expected around KBIH through approximately 18Z. KEED will favor
a southwesterly direction with 7-12 knot wind speeds, while KIFP
will favor a more south/southeasterly direction with 7-12 knot
winds. Northeasterly winds will prevail at KDAG through 14/15Z with
the potential for the terminal to be impacted by thunderstorms and
variable 25-30 knot gusty winds through 13Z. After convection has
cleared out of the area, winds at KDAG are expected to follow
typical diurnal trends with speeds around 8-12 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Woods
LONG TERM...Pierce
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:28 PM PDTSevere Thunderstorm WarningVEFLincoln47 min
Aug 4, 5:53 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr
Aug 5, 12:47 PM PDTAreal Flood AdvisoryVEFEsmeralda, Nye3 hr
Aug 5, 6:52 AM PDTAreal Flood AdvisoryVEFInyo2 hr
Aug 5, 8:46 AM PDTFlash Flood Warning Considerable damage threatVEFInyo4 hr
Aug 5, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.